|Medications and kidney failure
Dec 11, 2012
Have there been any studies correlating long term use of HIV medications to kidney failure? My daughter was infected at birth she didn't take medications until she was 4 1/2, time of diagonisous. She started having headaches about 5 years ago. She also stopped her medications for a time and got very sick. Finally had her gaining weight, but she never really rebounded good. The headaches were getting worse. The NPs suggestion, get your eyes checked, take this pain killer. My daughter had a g tube put in for medications and night feedings to gain weight at 20 years old. She almost bleed to death, because her blood could not clot. She was doing her night feeding for about two weeks and she got a rash. She is allergic to sulfa. There was a small amount in her formula, but it shouldn't have caused a reaction. The headaches continued to get worse. They said keep hydrated. I would have to take her to the ER. No more night feedings. But she said food didn't taste right. No one listened. Finally they did some head scans, but with no results of the cause of the headaches. Then on a Friday in May of 12, she had a cough, her and a friend went to her NP, there was a chest X-ray done, showed she had some fluid on her right lung but didnt know why, but since it was Friday they would admit her to the hospital Monday. No big worry they said. After a night of hell I rushed her to the hospital, she was still under pedeadricts care. There was a room of doctors and nurses. Next thing I am hearing is cardic failure, she was and have been having a heart attack, but why. Finally an ultra sound was done on her heart and kidneys, her kidneys had been destroyed to less than 50%, for many years, and the remaing function was being destroyed, by headache medications amatripyeline, and remeron. She was down to 20%. Her heart was only functioning at 35% after the cardic failure. The medications they tried for her high blood pressure, the water weight and her heart, all reacted and gave her worse headaches. Her kidneys were getting worse. A week before her 21st birthday she was told she was going to die. She couldn't have diylisas because her heart was too bad. The NPs always just looked at their levels from the blood work, that the computer said was normal. No doctor ever look or questioned her hair and weight loss. The kidney doctor said the leves can look normal but to a kidney doctor he takes other factors in to consideration, to figure if there is kidney failure. How can doctors and NPs, miss this problem with my daughter for so long. Headaches can be a sign of kidney failure. How can I get my doctor to have an ultrasound done on my kidneys? Sadly my daughter did pass. She fought hard, she didnt fall asleep and slip away like we were told, we took her home. It was he'll for us all. But now she rest with God, and now we have to make sure this does not happen to another person.
| Response from Dr. Young
Hello and thank you for posting.
There are so many different causes of kidney failure that I'd hesitate to say that your daughter's issues were only related to medications. The fact that she had survived so long is heartening, but all the more difficult to learn of the many problems that she had at the end of her life.
What is important that people living with HIV get regular scheduled clinical and laboratory examinations and follow up of any abnormal findings- and perhaps most important, as you suggest, that a trusting line of communication is developed between patient, family and health care providers about concerns and needs.
With my most sincere condolences, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.